Alert archive / California / Hazardous Seas Warnings in 2020
Hazardous Seas Warning 7, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Mar 11, 2020, 2:33 PM PDT. It took effect at Mar 11, 2020, 9:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2020, 2:33 PM PDT (21:33 UTC)
- In effect from
- Mar 11, 2020, 9:00 PM PDT
- Expired
- Mar 12, 2020, 3:19 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
525 WHUS76 KEKA 112133 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 233 PM PDT Wed Mar 11 2020 PZZ470-120545- /O.EXP.KEKA.SC.Y.0020.000000T0000Z-200311T2200Z/ /O.CON.KEKA.GL.W.0010.200311T2200Z-200313T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 233 PM PDT Wed Mar 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM FRIDAY... * WHAT...N winds 30 to 40 kt with gusts to 45 kt and seas 12 to 17 ft. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 4 AM Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. $$ PZZ475-120545- /O.EXT.KEKA.SC.Y.0020.000000T0000Z-200312T0400Z/ /O.NEW.KEKA.SE.W.0007.200312T0400Z-200313T1600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 233 PM PDT Wed Mar 11 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM FRIDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 13 to 18 ft. For the Small Craft Advisory, N winds 15 to 25 kt with gusts to 30 kt and seas 8 to 12 ft. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Hazardous Seas Warning, from 9 PM this evening to 9 AM Friday. For the Small Craft Advisory, until 9 PM this evening. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. $$ PZZ450-120545- /O.CON.KEKA.SC.Y.0020.000000T0000Z-200313T1600Z/ Pt St George to Cape Mendocino out 10 nm- 233 PM PDT Wed Mar 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM FRIDAY... * WHAT...N winds 15 to 25 kt with occasional gusts to 35 kt and seas 8 to 13 ft. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...Until 9 AM Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. $$
2 follow-up statements
916 WHUS76 KEKA 120340 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 840 PM PDT Wed Mar 11 2020 PZZ475-121145- /O.EXP.KEKA.SC.Y.0020.000000T0000Z-200312T0400Z/ /O.CON.KEKA.SE.W.0007.200312T0400Z-200313T1600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 840 PM PDT Wed Mar 11 2020 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... * WHAT...Very steep and hazardous seas 13 to 18 feet expected. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Now through 9 AM Friday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ470-121145- /O.CON.KEKA.GL.W.0010.000000T0000Z-200313T1100Z/ Pt St George to Cape Mendocino 10 to 60 nm- 840 PM PDT Wed Mar 11 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM PDT FRIDAY... * WHAT...N winds 30 to 40 kt with gusts to 45 kt and seas 12 to 17 ft. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 4 AM Friday. * IMPACTS...Strong winds and steep hazardous seas could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-121145- /O.CON.KEKA.SC.Y.0020.000000T0000Z-200313T1600Z/ Pt St George to Cape Mendocino out 10 nm- 840 PM PDT Wed Mar 11 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... * WHAT...N winds 15 to 25 kt with occasional gusts to 35 kt and seas 8 to 13 ft. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...Until 9 AM Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
423 WHUS76 KEKA 121019 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 319 AM PDT Thu Mar 12 2020 PZZ475-121830- /O.CAN.KEKA.SE.W.0007.000000T0000Z-200313T1600Z/ /O.EXB.KEKA.GL.W.0010.000000T0000Z-200313T1800Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 319 AM PDT Thu Mar 12 2020 ...GALE WARNING IN EFFECT UNTIL 11 AM PDT FRIDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 13 to 18 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 11 AM PDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ450-121830- /O.UPG.KEKA.SC.Y.0020.000000T0000Z-200313T1600Z/ /O.NEW.KEKA.SE.W.0008.200312T1019Z-200313T2200Z/ Pt St George to Cape Mendocino out 10 nm- 319 AM PDT Thu Mar 12 2020 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 PM PDT FRIDAY... * WHAT...Very steep and hazardous seas 8 to 13 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...Until 3 PM PDT Friday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ470-121830- /O.EXT.KEKA.GL.W.0010.000000T0000Z-200313T1800Z/ Pt St George to Cape Mendocino 10 to 60 nm- 319 AM PDT Thu Mar 12 2020 ...GALE WARNING NOW IN EFFECT UNTIL 11 AM PDT FRIDAY... * WHAT...North winds 30 to 40 kt with gusts up to 50 kt and seas 13 to 18 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 11 AM PDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ455-121830- /O.NEW.KEKA.SC.Y.0021.200312T1019Z-200313T2200Z/ Cape Mendocino to Pt Arena out 10 nm- 319 AM PDT Thu Mar 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT FRIDAY... * WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 6 to 11 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...Until 3 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Mar 11, 5:25 AM PDT, 9 hours 8 minutes earlier.
Area forecast discussion, Mar 11, 5:25 AM PDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
525 AM PDT Wed Mar 11 2020
.SYNOPSIS...Warm and dry conditions will continue through Friday,
with well above normal high temperatures expected inland. It will
remain cooler and breezy along the coast, with offshore gales.
Much colder, showery conditions are likely this weekend, with
accumulating snow possible over interior highway passes.
&&
.DISCUSSION...Overall temperatures are running at least a few
degrees milder this morning compared to Tuesday, but clear skies
and light winds under high pressure has still allowed for some low
to mid 30s in the coldest interior valley locations, along with
some patchy frost. A Frost Advisory continues across northern
interior Mendocino and Lake Counties until 9 AM, where some mid-
30s are currently being reported around the coldest valley
locations, such as Covelo, Potter Valley, and Willits.
Temperatures tonight should trend a couple degrees milder, though
those coldest locations in Mendocino and Lake Counties may still
near 36 or 37 degrees. For now will hold off on yet another frost
advisory, but it might be a close call for those coldest spots.
Otherwise, expect the pattern of warm sunny days and clear chilly
nights to continue through the end of the work week, with strong
Pacific high pressure centered off the Pacific Northwest promoting
east to northeasterly flow aloft. The exception will be locally
along portions of the coast where some patches of overnight and
morning stratus will be found. We have that between Humboldt Bay
and Fortuna at the moment, but expect sunshine to filter through
by midday. The stratus may be a little more expansive tonight and
Thursday morning, and portions of the Mendocino coast may even
see some clouds and fog threatening later today. Otherwise,
afternoons should be sunny for the rest of the work week at the
coast as well. However, from Cape Mendocino northward, offshore
gales will result in some brisk conditions along the coast, with
less comfortable conditions at the beaches despite the sunshine
and warm temperatures farther inland. These winds may expand down
to the Mendocino coast on Friday as an inverted trough starts to
give way.
Little has changed with respect to the upcoming storm system
dropping southward from the Gulf of Alaska, and confidence is
increasing in a cold, damp, and in some areas, snowy weekend. This
system will not have any kind of connection to subtropical
moisture, so truly heavy precipitation amounts are not expected.
However, this will be the most substantial rainfall northwest
California has seen in almost a month, with projected amounts on
average in the half-inch to inch range. This will all be
beneficial, but with the degree of cold air expected with this
storm, snow levels may drop as low as 2000 feet. While we are
still several days out and model solutions will change, the best
estimates now are for several inches of snow possible along the
Highway 299 and Highway 36 passes between Saturday and Sunday,
which could result in chain requirements. Additionally, small
hail showers could be a concern for lower elevation areas,
especially near the coast. While we are confident in the cool down
in temperatures and the general chances for precipitation,
specific amounts and snow levels as well as impacts from hail
showers and timing of the worst conditions remain to be seen. If
you have travel plans this weekend, stay tuned. /AAD
&&
.AVIATION...Weaker offshore flow than previous nights has allowed
some localized stratus and fog to develop along the North Coast
early this morning, with CEC straddling the IFR/MVFR line and ACV
remaining VFR thus far although a bank of stratus lingers just
offshore. IFR conditions will remain possible at both coastal
terminals through early morning before the marine layer quickly
dissipates after sunrise. VFR conditions will then prevail through
the rest of the day across northwest CA, with gusty NW winds
developing in the afternoon at CEC and ACV. Tonight could bring a
repeat of patchy fog/stratus and occasional bouts of IFR CIGS/VIS
along the coast into Thursday morning. /CB
&&
.MARINE...A strong northerly wind regime will persist into the end
of the work week as short period seas continue to build over the
next 24-48 hrs. Gale force winds will spread into the outer waters
north of Cape Mendocino by later this afternoon, with Small Craft
Advisory conditions continuing into Friday morning through the
surrounding waters. The southern nearshore zone still looks to
remain a little more sheltered, but localized gales and steeper seas
will be found in the typical spots near and downwind of the Cape for
the next few days. May need to reassess the headline for the
southern outer zone tonight into Tuesday as Gale force gusts spread
southward and seas continue to build and flirt with Hazardous Seas
criteria. Felt high-end Small Craft Advisory was still
representative for now. Regardless of headline, expect a perilous
marine environment in the southern waters over the next couple of
days. Although short-period northerlies will be the dominant wave
group, multiple small swells will also move through the waters in
the next few days including a long-period S swell of about 2 ft and
a pair of mid-period NW swells on the order of 3-4 ft. Expect a
brief break in the northerly regime this weekend as the next system
approaches from the northwest, although seas will likely be slower
to come down. /CB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ110-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
3 PM PDT this afternoon for PZZ470.
Gale Warning from 3 PM this afternoon to 4 AM PDT Friday for
PZZ470.
Small Craft Advisory until 9 AM PDT Friday for PZZ450-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 11, 5:19 AM PDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 519 AM PDT Wed Mar 11 2020 CAZ101-103-104-109-112-113-115-121230- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake County- 519 AM PDT Wed Mar 11 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold storm system will bring the potential for brief heavy downpours and hail showers along the coast this weekend, along with snow across the interior, with snow levels potentially as low as 2000 feet. All of this would likely result in tricky travel for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105>108-121230- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 519 AM PDT Wed Mar 11 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system will move into the region Friday night, bringing cooler temperatures, showers, and snow that will continue through at least Sunday. The primary impact from this storm is likely to be snow falling at low elevations, although there is still some uncertainty regarding just how much snow will fall, and how low in elevation it will fall. There is a good chance that interior highway passes will see enough accumulating snow to result in chain requirements and impact weekend travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ110-111-114-121230- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 519 AM PDT Wed Mar 11 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Frost Advisory is currently in effect this morning for the coldest valleys. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system will move into the region Friday night, bringing cooler temperatures, showers, and snow that will continue through at least Sunday. The primary impact from this storm is likely to be snow falling at low elevations, although there is still some uncertainty regarding just how much snow will fall, and how low in elevation it will fall. There is a good chance that interior highway passes will see enough accumulating snow to result in chain requirements and impact weekend travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
Nearby
Hazardous Seas Warnings in California, 2020Every hazardous seas warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.